Florida, 2012

Damaging Winds in Florida, June 5 to 6, 2012

June 5 to 6, 2012 · NWS TAE · 11 events in 2 counties and zones

Steep mid-level lapse rates and slightly strong deeper layer shear than normal for early summer moved across the area and resulted in a scattering of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Steep mid-level lapse rates and slightly strong deeper layer shear than normal for early summer moved across the area and resulted in a scattering of severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 5, 1:08 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 5, 1:08 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 PM EDT Tue Jun 5 2012

...Severe Thunderstorm Watch 358 in Effect until 9 PM EDT...

.MESOSCALE DISCUSSION...
So far the evolution of deep moist convection has not worked out
quite as expected. It appears that our local 12 UTC 4km WRF has
initialized the best among the latest NWP guidance. It simulates
the strong convection just to our north, but keeps these cells
propagating east southeast along the cold front just to our north
(which is what has happened so far, and is supported by the analyzed
deep layer wind fields). This model also initiated convective cells
over our western zones later this afternoon as a well-defined mid
level MCV (currently over South Central AL) approaches and interacts
with the FL Panhandle sea breeze front (or any other mesoscale
boundaries). These storms, some of which could be strong to severe,
move east through the evening but weaken due to evening cooling
and/or moving into a more stable airmass, where SBCAPE values were
only about 1000 J/KG or less (based on the KTAE 18 UTC sounding, the
weak CU field observed on visible imagery, and latest RAP analyses).

Because of the complexity of this forecast, there are other
scenarios that could occur and we don't want to minimize the threat
for severe storms with a convective watch in effect. However, recent
analyses and model output do suggest that the overall threat may be
a little less than what we expected prior to this afternoon. To
summarize, we now think the highest threat for isolated severe
storms will be in the FL Panhandle and Southeast AL this afternoon
and evening, but there is still a low-end threat elsewhere until
later this evening.

&&

.SHORT TERM (Tonight through Thursday night)...
Low end severe threat will continue into this evening, but should
end before midnight as the MCV passes southeast of the area and the
boundary layer stabilizes. PoPs are held in the likely range over
our GA zones and inland FL Big Bend north of the interstate.
Conditions will not be quite as favorable for severe weather across
the area tomorrow. The primary MCV will be southeast of the area and
there do not appear to be any others lurking upstream. However, the
frontal boundary will be pulling up stationary during the day,
roughly bisecting the forecast area from ENE to WSW, or roughly
from Savannah to Bainbridge to Pensacola. Shear values drop off
considerably. However, with northwest flow aloft and a juicy air
mass along and south of the front, we will still need pretty high
PoPs (likely to categorical) across the southeast half of the
forecast area. Some drying will occur north of the front and PoPs
taper to low end chance (30) over Quitman County. Will only include
mention of isolated T+ for the higher PoP areas. SPC has the area in
a 5% risk area east of the Apalachicola River. The front will
gradually become more diffuse as we head through Wednesday night
into Thursday. PoPs will taper from 60 far southeast to 20 far
northwest Thursday afternoon. The dry push from the northwest will
continue Thursday night and it is about that time that we will
finally see the long wave trough pull away to the northeast.

.LONG TERM (Friday through next Tuesday)...
Models continue to be in reasonably good agreement. The large scale
longwave pattern continues highly amplified highlighted by a deep
trough over extreme wrn Pac/wrn U.S, ridging over Cntrl Conus with
axis down plains, and a positively tilted trough from low well east
of Canadian Maritimes WSW into Mid South and NRN Gulf region. At
surface, front responsible for recent weather aligned WSW to ENE
across coastal Gulf anchored by lows on MS coast and well east of
GA. Thus the juxtaposition of trough/front will keep the FL counties
and S/Cntrl GA in a moist unstable onshore flow with chances of
locally heavy rainfall especially in the FL Panhandle and Big Bend.
Conversely, SE AL/SW GA will be increasingly dominated by high
pressure diving out of OH Valley and dry air overspreading NW-SE
across SE AL. Clouds and rain will keep max temps in the upper 80s
to low 90s, but higher over SE AL.

As the wrn trough moves ewd thru Intermountain region thru Fri then
thru the Plains on the weekend, Cntrl ridge builds into Ern region
while Ern trough pushes increasingly offshore beginning Friday. By
late Friday, this will push front further swd where it will likely
dissipate over the Nrn Gulf while the surface high moves Ewd into
the Wrn Atlc with local flow veering to onshore into at least
Monday. POPs will return to at or below normal, especially across
AL/GA. Both the Euro and GFS agree on a cut off low approaching
the area from the west at the end of the extended term. This
combined with moisture return on back side of high off east coast
will bring chance pops back to the forecast Mon and Tues, but
mainly for WRN Panhandle and SRN Al. With southerly flow, we will
begin trending towards warmer temps with highs into the mid 90s
and lows near 70.

&&

.MARINE (Tonight through Sunday)...
Winds are beginning to increase out over the marine area as the
gradient tightens ahead of an approaching front. Exercise caution
conditions are forecast through tonight. After that, the front will
get close enough that the gradient will weaken somewhat which will
bring winds down below headline criteria. The front is expected to
stall north of the waters tomorrow and remain in place through
Thursday before dissipating. High pressure will then build from the
Appalachians southeast to a position off the Carolina Coast over the
weekend. This will set up a period of east to southeast flow.

&&

.AVIATION (through 18Z Wednesday)...
Thunderstorms will be possible at all terminals through the
afternoon and evening hours. Initial development will be around TLH
with the other TAF sites getting in on the action a bit later on.
IFR ceilings will be possible at ABY and VLD overnight. With likely
to categorical PoPs in the forecast for Wednesday, convection will
need to be added to the terminal forecasts with the next (00Z)
package.

&&

.FIRE WEATHER...Red flag conditions are not expected over the next
few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  88  72  89  70 /  50  80  60  50  30
Panama City   74  88  73  88  74 /  50  70  50  40  20
Dothan        71  90  70  92  71 /  50  50  40  30  10
Albany        71  88  69  90  69 /  70  40  40  30  10
Valdosta      70  86  69  88  69 /  70  70  50  50  40
Cross City    71  86  72  87  69 /  40  80  60  60  50
Apalachicola  74  87  73  86  73 /  50  60  60  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Short Term/Marine...Wool
Long Term...Block
Rest of Discussion...Camp
Hazardous weather outlook, Jun 5, 1:31 AM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 AM EDT TUE JUN 5 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060300-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
331 AM EDT TUE JUN 5 2012 /231 AM CDT TUE JUN 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS ARE LIKELY OVER MOST OF THE AREA ON
WEDNESDAY...BUT THE THREAT FOR SEVERE THUNDERSTORMS CURRENTLY
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY. SPOTTERS SHOULD CONSIDER
THEMSELVES ACTIVATED AS SOON AS THE FIRST WATCH OR WARNING IS
ISSUED...ASSUMING ANY ARE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, Jun 5, 1:31 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 PM EDT TUE JUN 5 2012

GAZ130-052015-
BEN HILL GA-
331 PM EDT TUE JUN 5 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BEN HILL COUNTY...

* UNTIL 415 PM EDT

AT 330 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF ROCHELLE...OR NEAR OWENSBORO...
MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3169 8299 3169 8302 3174 8332 3177 8334
      3176 8340 3177 8345 3184 8348 3185 8348
      3185 8318 3182 8313 3182 8310 3179 8305
      3178 8299
TIME...MOT...LOC 1932Z 289DEG 31KT 3183 8334

25-CAMP
Special weather statement, Jun 5, 1:51 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT TUE JUN 5 2012

FLZ016-026-052015-
GADSDEN FL-LIBERTY FL-
351 PM EDT TUE JUN 5 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN AND
LIBERTY COUNTIES...

* UNTIL 415 PM EDT

AT 348 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 11 MILES SOUTH OF CHATTAHOOCHEE...OR NEAR JUNIPER...
MOVING EAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  6 MILES WEST OF QUINCY BY 415 PM EDT.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3046 8480 3063 8486 3071 8463 3070 8458
      3047 8450
TIME...MOT...LOC 1951Z 262DEG 12KT 3056 8476

9-FOURNIER
Special weather statement, Jun 5, 1:57 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
357 PM EDT TUE JUN 5 2012

FLZ017-018-052045-
LEON FL-INLAND JEFFERSON FL-
357 PM EDT TUE JUN 5 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JEFFERSON AND LEON
COUNTIES...

* UNTIL 445 PM EDT

AT 354 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR TALLAHASSEE...OR NEAR NORTH FLORIDA FAIRGROUNDS...
MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3066 8393 3045 8374 3031 8432 3046 8438
TIME...MOT...LOC 1957Z 251DEG 26KT 3041 8424

25-CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 5, 1:58 PM CST
Where
Jackson County, (Mai)marianna Municipal Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.830, -85.180

The Marianna airport measured a wind gust of 60 mph.

Thunderstorm Wind, Leon

When
June 5, 3:07 PM EST
Where
Leon County, 1.14 mi WNW of Tom Brown Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.448, -84.227

A tree was blown down on Capital Circle NE in front of Capital Lanes. Monetary damage was estimated.

Thunderstorm Wind, Jackson

When
June 5, 2:10 PM CST
Where
Jackson County, Dellwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.820, -85.050

Trees were blown down northeast of Marianna near the Georgia state line. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
June 5, 3:10 PM EST
Where
Leon County, 1.92 mi ENE of Winthrop Park
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.470, -84.230

A large tree was snapped across the road in an apartment complex near the intersection of Capital Circle NE and Miccosukee Road. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
June 5, 3:12 PM EST
Where
Leon County, 1.36 mi NE of Fallschase
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.463, -84.183

A tree was blown down onto a power line near the intersection of Buck Lake Road and Pedrick Road. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
June 5, 3:12 PM EST
Where
Leon County, 1.5 mi NNW of Fallschase
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.470, -84.210

Trees were blown down around the Dempsy Mayo Road area. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
June 5, 3:12 PM EST
Where
Leon County, 2.16 mi NNW of Fallschase
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.477, -84.219

Trees were blown down around the Fleishmann Road and Miccosukee Road area. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
June 5, 3:35 PM EST
Where
Leon County, 2.54 mi SSE of Pisgah Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.518, -84.130

Trees were blown down near the intersection of Miccosukee Road and Crump Road. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
June 5, 3:36 PM EST
Where
Leon County, 1.08 mi S of Moccasin Gap
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.575, -84.124

Several trees were broken near Old Chemonie Road and Starhawk Drive including a healthy 30 foot pine tree which was snapped in half along with the crown on a hickory tree broken off. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
June 5, 3:36 PM EST
Where
Leon County, 1.91 mi ENE of Moccasin Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.600, -84.090

A tree was blown onto Moccasin Gap Road just east of Bradley's Country Store. Monetary damage was estimated.

Thunderstorm Wind, Jackson

When
June 6, 5:45 PM CST
Where
Jackson County, Marianna
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.770, -85.230

A few trees and power lines were blown down. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375014, 375015, 375012, 375016, 375017, 375018, 375019, 375020, 375021, 375022, 375013.